Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 128, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 29, 1998, 11:16 PM EDT for Crawford County, Michigan. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 11:16 PM EDT (03:16 UTC)
- Expired
- Jun 30, 1998, 12:20 AM EDT
- In force
- 64 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Crawford County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 11:35 PM EDT | Hail 0.75 | Grayling, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 3.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1763 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
626 WUUS1 KAPN 300315 RRA SVRAPN MIC039-300420- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1116 PM EDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN NORTHWESTERN LOWER MICHIGAN * UNTIL 1220 AM EDT * AT 1115 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF GRAYLING OR 5 MILES WEST OF THE I-75 & US-27 INTERSECTION MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... THE I-75 & US-27 INTERSECTION BY 1120 PM EDT THE M-72 & M-18 INTERSECTION BY 1144 PM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BAK/TES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 11:00 AM EDT, 12 hours 16 minutes earlier.
Area forecast discussion, Jun 29, 11:00 AM EDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1100 AM EDT MON JUN 29 1998 WEAK SFC BOUNDARY STRETCHES FROM SRN LOWER MI INTO SRN WI AND IA...WITH A COLD FRONT EXTENDING FROM LAKE SUPERIOR INTO FAR NW WI AND MN. MCS S OF THE BOUNDARY OVER MO AND IL HAS SHOWN WARMING CLOUDS TOPS OVER THE PAST FEW HOURS. HOWEVER...TOPS APPEAR TO BE COOLING AGAIN OVER STL... BUT EXPECT THIS WILL NOT LAST TOO MUCH LONGER AS FOCUS FOR CONVECTIVE DEVELOPMENT TURNS TO AREAS N OF MO OVER IA AND SRN MN. HIGHER DWPTS ARE BEGINNING TO POOL AROUND THE STATIONARY FRONT OVER THIS AREA AND EXPECT THIS WILL BE THE HOT SPOT FOR DEEP CONVECTIVE DEVELOPMENT THIS AFTERNOON. GRIDDED DATA INDICATES RAPIDLY INCREASING UPPER LEVEL DIVERGENCE IN THIS AREA VIA THE RIGHT ENTRANCE REGION OF A 250 JET MAX. NO SURPRISE THEN THAT THE LATEST IR SATELLITE LOOP INDICATES THE VERY BEGINNING OF CONVECTION OVER ERN SD...SRN MN AND IA ATTM. GIVEN THE ABOVE PARAMETERS PLUS STATIONARY BOUNDARY NEARLY PARALLEL TO THE 500 MB FLOW...MODERATELY STRONG BUT CONSISTANT MID LEVEL WINDS AND CAPES APPROACHING 3000 J/KG IN AN AREA STRETCHING FROM IA TO NRN MO...IL AND IN...MAIN CONCERN IN THIS AREA FOR THE AFTERNOON WILL BE POTENTIAL FOR DERECHO TYPE EVENT. SRN LOWER WILL BE ON THE NRN FRINGE OF THESE PARAMETERS AND COULD VERY WELL GET CLIPPED BY SOME STRONG/SEVERE STORMS MAINLY THIS EVENING. BUT FOR NRN LOWER MI...EXPECT ONLY WIDELY SCT TSRA DEVELOPMENT DURING MAX HEATING WITH ONLY A SLIGHT CHANCE OF MARGINAL SVR TSRA. Q-VECTORS AT 700/500 MB LEVEL DO INDICATE SOME WEAK QG FORCING LATE THIS AFTERNOON/EVENING FOR NRN LOWER...BUT 850 DWPTS CONTINUE TO DROP WITH TIME. INSTABILITY IS NOT VERY IMPRESSIVE...WITH CAPES OF 1000...LIS OF -2 AND TTS IN THE LOW 40S. WEAK CAA WILL HELP TO DESTABILIZE LATE AFTERNOON/EVENING. COLD FRONT WILL APPROACH NRN LOWER TOWARD 00Z AND MAY PROVIDE SOME FOCUS. BUT WITH LACK OF MOISTURE AND RAPID LOSS OF DIURNAL INSTABILITY AT THAT TIME...EXPECT ONLY WIDELY SCT SHRA/TSRA LATE TODAY INTO THIS EVENING. WILL UPDATE ZONES TO FRESHEN WORDING... BUT OVERALL FORECAST CONTENT LOOKS ON TARGET FOR NOW. EME
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 11:02 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 33 min |
| Jun 30, 12:13 AM EDT | Severe Thunderstorm Warning | APX | Wexford | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.